Format

Send to

Choose Destination
Clin Infect Dis. 1997 May;24(5):958-64.

Relationship of adverse events to serum drug levels in patients receiving high-dose azithromycin for mycobacterial lung disease.

Author information

1
Department of Microbiology, The University of Texas Health Center at Tyler, 75710, USA.

Abstract

We treated 39 elderly human immunodeficiency virus-noninfected patients with Mycobacterium avium complex and/or Mycobacterium abscessus lung disease with azithromycin (600 mg daily), given initially as monotherapy. Adverse events occurred in 33 of 39 patients (85%) receiving azithromycin alone, most commonly gastrointestinal (GI) symptoms (32 of 39, or 82%) and hearing impairment (10 of 39, or 26%). Twenty-four of 39 patients (62%) required a lower dose or withdrawal of the drug. The mean serum level in patients who required a dose reduction because of hearing impairment was 0.8 +/- 0.4 microg/mL, and that in patients whose reduction was necessitated by GI symptoms was 0.7 +/- 0.4 microg/mL; in comparison, the mean serum level was 0.3 +/- 0.16 microg/mL in patients with no adverse events (P = .004 and .003, respectively). Decreasing the daily dose to 300 mg resulted in resolution of most adverse events. Serum levels with monotherapy were comparable to levels after the addition of other antituberculous drugs that included rifampin or rifabutin. Thus, a 300-mg rather than 600-mg daily dose of azithromycin is better tolerated by elderly patients, and serum levels appear unaffected by other antituberculous agents, including rifampin.

PMID:
9142801
DOI:
10.1093/clinids/24.5.958
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center